Statins are the most prescribed drugs in the world, taken by nearly 21 million Americans. So when anything changes with these cholesterol-lowering medications, it makes headlines.
That was the case when the Food and Drug Administration recently announced it would be adding new warnings to the labels of Lipitor, Zocor and other statins to say that they may cause memory lapses and raise levels of blood sugar. So, we turned to Dr. Matthew Sorrentino, a preventive cardiologist, professor of medicine and associate director of the Bucksbaum Institute for Clinical Excellence at University of Chicago Medicine for some answers.
Q. Should we be scared about these warnings?
A. These are not new findings, well known to people in the field. But as data accumulates, the FDA is highlighting the information in the package insert.
Q. But higher blood sugar levels?
A. It has been known for many years that there is a small but documented increase in diabetes … but it's important to note that association does not mean cause and effect. It just means it can develop at a slightly higher rate.
Q. What about these complaints about forgetfulness?
A. The cognitive effects are less well substantiated. We have anecdotal reports, but when it was looked at scientifically, studies failed to show an increase — in fact, statins may have a slight protective effect forAlzheimer's. But the FDA felt that there were enough of these anecdotes that doctors should be aware … even though the data is not as robust as the diabetes data.
Q. There has also been some concern about muscular aches?
A. This is also well known and included in the package insert. About 1 out of 200 patients experience inflammation of the muscles and up to 8 percent get some aching … But we can turn it around and say the vast majority of people have no side effects from statins and tolerate them quite well for many years.
Q. So, there's no need for a drug holiday — even if you've been on statins for years?
A. Clinical studies show no evidence that people who've been on them for a long time should take a hiatus. There's no long-term or accumulative effect. We'd only recommend a drug holiday in response to side effects.
Q. I know a lot of people who say they'd prefer to control their cholesterol with diet and exercise. Is there anything wrong with that?
A. Statins are prescribed for two components: How high is the cholesterol and what is the risk level of some kind of heart event? It is very effective for those who are at high or moderate risk. But do I think you should give it to everyone at age 50? No. Controlling cholesterol by lifestyle changes — diet, exercise, weight loss — is still the best.
Q. So, in light of this news, will you be changing your prescribing habits?
A. No. It just verifies what we knew before. Some of us are a little worried that these reports will scare patients away from something that can be highly beneficial to them. If you have any concerns, talk to your doctor so you can make an informed decision.Copyright © 2015, CT Now